Nebraska, 2022

Hail and Damaging Winds in Nebraska, July 23, 2022

July 23, 2022 · NWS GID · 16 events in 6 counties and zones

m. CDT on this Saturday afternoon, a relatively narrow, southwest-northeast swath of South Central Nebraska experienced severe thunderstorms featuring several reports of damaging winds up to around 70 MPH and hail up to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$588,000
Crop damage
$2.0 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mainly between 3:30-6:30 p.m. CDT on this Saturday afternoon, a relatively narrow, southwest-northeast swath of South Central Nebraska experienced severe thunderstorms featuring several reports of damaging winds up to around 70 MPH and hail up to ping pong ball size. The vast majority of local severe activity unfolded within 10 miles either side of a line extending from Elwood-Overton-Ravenna-St. Paul-Wolbach. Within this corridor, the most notable wind damage occurred within and very near Howard County, as places extending from just east of Farwell and through the St. Paul, Elba and Wolbach areas experienced winds estimated to at least 65-70 MPH, causing fairly extensive tree damage and also taking down some irrigation pivots and power lines. Outside of this main area of damaging wind (and earlier in the event), the highest unofficial mesonet-measured wind gust of 60 MPH occurred in Elm Creek. Also outside the main severe wind zone (and a bit later in the evening) a rogue, briefly severe storm that flared up behind the main activity blew down a large tree in a neighborhood along the Platte River near Central City. As for hail, the largest reported stones to ping pong ball size occurred between Lexington and Overton (including at the Overton golf course) and also in rural northwestern Buffalo County.

Breaking down event evolution/timing, this was a fairly classic setup for high-based severe storms, largely driven by a combination of intense heating and decent low level convergence along a well-defined summer cold front gradually tracking across Nebraska from northwest-to-southeast. Storms first ignited just southwest of the local area (near McCook) shortly before 3 p.m. CDT in a very hot/deeply mixed airmass (shortly before initiation the McCook airport reported a temp/dewpoint of 107/56 F). Between 3:30-4:30 p.m. CDT strong to severe storms quickly unzipped northeastward along the frontal zone into western portions of South Central Nebraska, assuming a mix of multicell and brief supercell structures as they first impacted primarily Gosper/Dawson/Buffalo counties. Over the next few hours, the most intense storms marched across parts of mainly Sherman, Howard, eastern Greeley and far western Nance counties before departing the local area into eastern Nebraska by around 6:30 p.m. CDT. In the wake of this main event, mostly weak convection roamed predominantly southern/eastern portions of South Central Nebraska well into the night...with the briefly-severe storm near Central City around 8 p.m. CDT serving as the last gasp of anything feisty. Getting back to the meteorological setup, this event was fairly weakly-forced in the mid-upper levels, with southern Nebraska residing along the southern fringes of modestly-strong, quasi-zonal flow directed between an upper ridge centered over the Southern Rockies and a trough centered far to the north over southern Canada. As mentioned, the main player at the surface was the invading cold front, with the combination of frontal forcing and intense heating/stout instability proving sufficient to overcome notable capping (evidenced by 700 millibar temperatures averaging 14-16 C). This was actually one of the top-5 hottest days of 2022 across the majority of South Central Nebraska, with most stations topping out between 99-106 F. Through most of this event, the local mesoscale environment featured 1000-3000 J/kg mixed-layer CAPE and 30-35 knots of deep layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 23, 1:28 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 23, 1:28 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
228 PM CDT Sat Jul 23 2022

.DISCUSSION...(This evening through Saturday)
Issued at 224 PM CDT Sat Jul 23 2022

The main story for this forecast is the threat for severe
thunderstorms late this afternoon and this evening. A cold front
is currently pushing across the Sandhills, stretching from near
Imperial to North Platte to O'Neill as of 2pm. This will continue
into the local forecast area late this afternoon. There has been
relatively limited cumulus development in its vicinity so far due
to fairly strong capping aloft, but there is good agreement in
models that the frontal forcing will result in fairly rapid
development by 4-5pm at the latest. These storms will then
generally push eastward through the evening hours.

The hot, moist airmass ahead of the front, along with increasing
deep layer shear will result in ample instability for intense
sustained updrafts. This may result in isolated large hail, but
the main threat appears to be from downburst winds with high cloud
bases resulting in large DCAPE values. Additionally, an isolated
landspout tornado or two cannot be ruled out as well. Parameters
are not favorable for classic supercellular tornadoes, but
combination of favorable low-level lapse rates and strong sfc
vorticity along the front leads to a heightened landspout threat,
especially for southwest parts of the area.

Slight chances for showers and thunderstorms linger into Sunday
morning. Behind the cold front, Sunday will be significantly
cooler, and highs are only expected to reach the 80s. Chances for
showers and storms then increase again Sunday night as a shortwave
arrives from the southwest, bringing in fairly deep moisture.
Instability is fairly limited, though, so severe weather is
unlikely. Rain amounts will not be overly heavy, but the totals do
favor the southern half of the area. This would be a welcome
sight to portions of KS that have been pretty dry as of late.

The pattern remains on the cooler side through the week as an
upper low pushes southeastward out of Canada and into the upper
midwest. We will also have daily chances for rain and storms. At
this point, it appears the the highest chance for rain (and
perhaps some severe storms) will be Tuesday night. As expected,
convective details are murky, at best, through the upcoming week,
but convective parameters do not look particularly concerning for
any of the days.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1150 AM CDT Sat Jul 23 2022

Scattered t-storms are likely in the vicinity of EAR/GRI 22-05Z
this evening. Some of these storms may produce severe wind gusts.
Timing of these winds is still somewhat uncertain, so did not
include a tempo group.

Otherwise, VFR conditions are expected to prevail, with winds
turning to the north/northeast behind the front tonight into
Sunday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...Heat Advisory until 8 PM CDT this evening for KSZ005>007-017>019.

&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, Jul 23, 11:08 AM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1208 PM CDT Sat Jul 23 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1208 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Heat index values of 105 to 110 degrees expected across the
entire area this afternoon.

Scattered thunderstorms are expected to develop late this
afternoon and persist through the evening. Some of these storms
may be severe. Damaging wind gusts as high as 70 MPH is the
primary threat, but there is also a chance for hail to the size of
quarters and possibly some isolated landspout tornadoes. The main
timeframe for severe weather is 5pm to 10pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periodic thunderstorm chances will continue across the outlook
area Sunday through Friday, mainly favoring the evening and
overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to reports any damaging wind gusts or
hail of any size.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 23, 10:59 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1159 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY RAIN       PLEASANTON              40.97N 99.08W
07/23/2022  M2.60 INCH       BUFFALO            NE   PUBLIC

            UNOFFICIAL GAUGE REPORT FROM OVERNIGHT
            RAIN...VIA FACEBOOK. NEARLY ALL RAIN FELL
            BETWEEN 10PM-1230AM.

&&

PFANNKUCH
Local storm report, Jul 23, 11:03 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1203 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     HAIL             3 W KENESAW             40.63N 98.72W
07/23/2022  E1.00 INCH       ADAMS              NE   PUBLIC

            DELAYED REPORT OF QUARTER SIZE HAIL
            OVERNIGHT...VIA FACEBOOK. TIME ESTIMATED
            FROM RADAR.

&&

PFANNKUCH
Local storm report, Jul 23, 11:09 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1209 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             4 ESE PLEASANTON        40.95N 99.02W
07/23/2022  E1.00 INCH       BUFFALO            NE   PUBLIC

            DELAYED REPORT FROM OVERNIGHT STORMS...VIA
            FACEBOOK. TIME ESTIMATED FROM RADAR. ALSO
            UNOFFICIAL GAUGE HAD 2.80 INCHES OF RAIN.

&&

PFANNKUCH
Special weather statement, Jul 23, 2:26 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
326 PM CDT Sat Jul 23 2022

NEZ072-232115-
Gosper NE-
326 PM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of Gosper County
through 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Medicine Creek Reservoir State Recreation Area, or
22 miles southeast of Curtis, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Elwood, Bertrand and Smithfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 10010 4044 9998 4070 9998 4070 9970
      4068 9964 4035 9964 4035 10010
TIME...MOT...LOC 2026Z 261DEG 24KT 4048 10013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Shawkey
Local storm report, Jul 23, 2:34 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
334 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND GST     PLAINVILLE              39.23N 99.30W
07/22/2022  M59 MPH          ROOKS              KS   MESONET

1034 PM     HAIL             9 NE MILLER             41.04N 99.29W
07/22/2022  E1.75 INCH       BUFFALO            NE   PUBLIC

            DELAYED REPORT. FACEBOOK PHOTO OF LARGE HAIL
            ESTIMATED TO BE JUST SHY OF HEN EGG SIZE.
            LOCATION ESTIMATED BASED ON DESCRIPTION OF
            13 S OF MASON CITY. TIME ESTIMATED FROM
            RADAR.

1220 AM     HAIL             4 ESE PLEASANTON        40.95N 99.02W
07/23/2022  E1.00 INCH       BUFFALO            NE   PUBLIC

            DELAYED REPORT FROM OVERNIGHT STORMS...VIA
            FACEBOOK. TIME ESTIMATED FROM RADAR. ALSO
            UNOFFICIAL GAUGE HAD 2.80 INCHES OF RAIN.

1230 AM     HEAVY RAIN       PLEASANTON              40.97N 99.08W
07/23/2022  M2.60 INCH       BUFFALO            NE   PUBLIC

            UNOFFICIAL GAUGE REPORT FROM OVERNIGHT
            RAIN...VIA FACEBOOK. NEARLY ALL RAIN FELL
            BETWEEN 10PM-1230AM.

0100 AM     HEAVY RAIN       4 SE PLEASANTON         40.93N 99.03W
07/23/2022  M3.50 INCH       BUFFALO            NE   PUBLIC

            UNOFFICIAL GAUGE REPORT FROM OVERNIGHT
            RAIN...VIA FACEBOOK. NEARLY ALL RAIN FELL
            BETWEEN 10PM-1AM. POST ALSO STATES THAT
            WATER RAN OVER SOME RURAL ROADS AND CREEKS
            RUNNING FULL.

0114 AM     HAIL             2 N GIBBON              40.78N 98.84W
07/23/2022  E1.00 INCH       BUFFALO            NE   PUBLIC

0129 AM     TSTM WND GST     4 S SHELTON             40.72N 98.74W
07/23/2022  M60 MPH          BUFFALO            NE   MESONET

            NEBRASKA DOT MESONET ALONG INTERSTATE 80 AT
            SHELTON EXIT.

0139 AM     HAIL             3 W KENESAW             40.63N 98.72W
07/23/2022  E1.00 INCH       ADAMS              NE   PUBLIC

            DELAYED REPORT OF QUARTER SIZE HAIL
            OVERNIGHT...VIA FACEBOOK. TIME ESTIMATED
            FROM RADAR.

0144 AM     HAIL             KENESAW                 40.62N 98.66W
07/23/2022  E1.00 INCH       ADAMS              NE   PUBLIC

            FACEBOOK REPORT.

&&

SUMMARY OF LIMITED STORM REPORTS FROM FRIDAY NIGHT-SATURDAY AM STORMS.

PFANNKUCH
Special weather statement, Jul 23, 2:58 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
358 PM CDT Sat Jul 23 2022

NEZ060-232130-
Dawson NE-
358 PM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of eastern Dawson
County through 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Sumner and Eddyville.

This includes Interstate 80 near mile marker 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9976 4105 9943 4092 9942 4070 9962
      4077 9982
TIME...MOT...LOC 2057Z 205DEG 30KT 4079 9968

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Shawkey

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Dawson

When
July 23, 3:07 PM CST
Where
Dawson County, 3.21 mi ENE of Lexington
Measured
1.5 in hail
Reported by
Public
Coordinates
40.790, -99.670

Hail, Dawson

When
July 23, 3:13 PM CST
Where
Dawson County, 3.92 mi WNW of Overton
Measured
1 in hail
Reported by
Social Media
Coordinates
40.750, -99.600

Hail to at least quarter size fell at Overton Golf Club.

Hail, Dawson

When
July 23, 3:17 PM CST
Where
Dawson County, 1.48 mi NNW of Overton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.750, -99.540

Thunderstorm Wind, Buffalo

When
July 23, 3:37 PM CST
Where
Buffalo County, Elm Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.720, -99.370

Wind gusts were estimated to be near 60 MPH.

Hail, Buffalo

When
July 23, 3:40 PM CST to 3:45 PM CST
Where
Buffalo County, 7.95 mi WNW of Pleasanton to 7.34 mi W of Pleasanton
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.030, -99.210

Thunderstorm Wind, Dawson

When
July 23, 3:46 PM CST
Where
Dawson County, 0.87 mi NW of Overton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
40.740, -99.540

Several tree limbs around four inches in diameter were downed in Overton.

Thunderstorm Wind, Buffalo

When
July 23, 3:54 PM CST
Where
Buffalo County, 2.96 mi WNW of Elm Creek
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -99.420

A wind gust of 59 MPH was measured by a mesonet station located three miles northwest of Elm Creek.

Hail, Sherman

When
July 23, 4:07 PM CST
Where
Sherman County, 5.6 mi ENE of Hazard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.130, -98.980

Thunderstorm Wind, Howard

When
July 23, 4:37 PM CST
Where
Howard County, 1.04 mi E of Farwell
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Crop damage
$2.0 million
Reported by
Social Media
Coordinates
41.220, -98.610

Wind gusts estimated to be at least 70 MPH resulted in tree and crop damage in the area, as well as overturned pivots.

Hail, Howard

When
July 23, 4:44 PM CST
Where
Howard County, 0.86 mi NE of Elba
Measured
1 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.290, -98.570

Hail up to the size of quarters was accompanied by wind gusts estimated to be near 70 MPH. This wind resulted in tree damage in Elba, including tree limbs near one foot in diameter downed and whole trees blown over.

Thunderstorm Wind, Howard

When
July 23, 4:46 PM CST
Where
Howard County, 0.86 mi NE of Elba
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
41.290, -98.570

Wind gusts estimated to be near 70 MPH resulted in tree damage in Elba, including tree limbs near one foot in diameter downed and whole trees blown over. Hail up to the size of quarters accompanied this wind.

Thunderstorm Wind, Howard

When
July 23, 4:52 PM CST
Where
Howard County, 0.86 mi SE of St Paul
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.210, -98.460

Wind gusts estimated to be near 70 MPH resulted in tree damage across much of St. Paul, especially across the southern part of town.

Hail, Howard

When
July 23, 4:55 PM CST
Where
Howard County, 4.38 mi WNW of Cushing
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.320, -98.460

Thunderstorm Wind, Howard

When
July 23, 4:59 PM CST
Where
Howard County, 2.59 mi SE of St Paul
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -98.440

A wind gust of 58 MPH was measured by a mesonet station located two miles southeast of St. Paul.

Thunderstorm Wind, Greeley

When
July 23, 5:07 PM CST
Where
Greeley County, 0.52 mi E of Wolbach
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.400, -98.390

Wind gusts estimated to be near 65 MPH resulted in some tree damage in Wolbach, including downed tree limbs around eight inches in diameter.

Thunderstorm Wind, Hamilton

When
July 23, 6:50 PM CST
Where
Hamilton County, 4.69 mi W of Hordville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.080, -97.990

Wind gusts estimated to be near 65 MPH resulted in a tree being blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046712, 1046713, 1046714, 1046715, 1046716, 1046718, 1046719, 1046721, 1046722, 1046723, 1046725, 1046726, 1046727, 1046728, 1046730, 1046733.